Confused!

Hi everyone,

I've just been diagnosed with Hashimotos by a private GP having got nowhere with the NHS and before seeing her I had started to supplement my B12 as it was down to 290 (211-900).

My GP said that was perfectly ok but I was having really bad headaches, memory loss and occasional pins and needles in my fingers so I took 5000 mcg sublingually per day plus another 1,500 from a b complex. My latest result is 1411 (300-835) so I think I'll reduce it now!

The doctor who diagnosed me said it is likely I have PA as I my condition is autoimmune but if that was the case surely my B12 wouldn't have risen as it has? I should mention my father has Crohn's disease and also PA. I don't know if it's relevant but my MCV before supplementing was 96fl (83-101) and after it was 96fl (80-95), sorry about the different reference ranges.

Any thoughts or advice would be most welcome.

Many thanks

7 Replies

oldestnewest
  • PA is caused by a malabsorption problem - that doesn't necessarily mean that no B12 will be absorbed though the process for absorbing B12 (and the process for recycling B12) obviously won't be working as efficiently as it normally does.

    PA affects absorption in the ileum - about 1% of B12 is actually absorbed 'passively' outside the ileum so flooding the gut is a feasible way of getting enough B12 - though it doesn't work for everyone.

    The RDA for B12 is about 2.4mcg - the dose you have taken is 6500mcg is about 2700 x the RDA. Assuming that you absorb 1% that would mean you would be taking in 27x the RDA so that could result in your levels rising. You may still have some absorption in the ileum so it could be higher than that. So, just because your levels have reason doesn't rule out an absorption problem. Infact, depending on how long you had been supplementing at that level I would have expected your levels to not only be above normal range but also to be above the measurable range (>2000) if you didn't have an absorption problem so actually the fact that its only just above the normal range would suggest to me that you do have PA.

    Crohn's disease is another possible cause of an absorption problem.

    There is no need to reduce - high levels as a result of supplementation are not a problem.

    The treatment for cyanide poisoning is 5g of hydroxo-B12 - ie 5000 x the amount of B12 in the tablets - administered intravenously over 15 minutes with a second dose after 30 minutes if required.

  • Thank you so much for your very useful reply Gambit, I had been supplementing for 5 weeks when the last test was done. I'm assuming I won't need to have B12 injections if I'm able to absorb enough through supplements or is the ability to absorb likely to decrease in time?

  • One of the commonest causes of a B12 deficiency as you get older is lowering of stomach acid levels, which will make things less efficient.

    It may also be that PA will continue attacking the mechanism in the ileum and that will get less and less efficient. Both could be a problem as it's not just about absorption but also about being able to store and recycle B12. If things are working properly the body stores quite a bit of B12 in the liver and then releases it into the ileum where it is reabsorbed into the blood ... however, if you have an absorption problem that is like having a leaky bucket.

    The other problem is that the fact that you have a B12 absorption problem may not be on your medical records so if something happens and you can't look after yourself then you won't get treatment for that.

    However, a lot of people find that what is offered as treatment under NHS just isn't enough anyway so you end up having to supplement anyway. To be honest I don't think I have ever come across someone who really managed on three month shots ... and that's not just going by this forum.

    Problem now though is that to get a diagnosis you would have to stop supplementing and that would mean going back to feeling awful.

    To be honest I treat myself and find it difficult to remember to go back to NHS for jabs to keep things on my record. If you are still seeing the private doctor it may be worth talking things through with them ... but chances are that they aren't that aware of B12 so may not get you anyway.

    Sorry, that isn't a decisive answer but hope it gives you some options - at the end of the day you need to weigh up the situation you are in and make your decision based on that.

  • Thanks once again Gambit. I don't fancy stopping the supplements and I'm not sure how long it would take for my bloods to go below range. I was just at the bottom of the normal range before I started which was fine with my GP 290 (211-900). So I'm not exactly sure at which point he'd think I had a problem! The symptoms have improved thankfully but as you say,we don't know how long for.

    I'll let my GP know what's happening then I'll know if he'll help or if I'm on my own. At least as you have pointed out something will be on my record.

  • Re. blood test results, below is the latest BMJ research document with a useful summary. Serum B12 test only shows levels in the blood and not whether B12 is being absorbed, It also gives GP information (bottom of page 4 under, "How is response to treatment assessed") :

    "Cobalamin and transcobalamin levels are not helpful because they increase with vitamin B12 influx regardless of the effectiveness of treatment and retesting is not usually required".

    In other words, once b12 treatment is started, the serum blood test results are not reflective of how effective the treatment, as it does not measure whether B12 is being absorbed by the tissues. It is the clinical condition of the patient that is important.....

    cmim.org/pdf2014/funcion.ph...

    The research document is supported by many research papers and is peer reviewed.

    High MCV is usually connected with B12 deficiency and it is important that you continue treatment. Injections are the most effective way of treating neurological symptoms as there is a short window of opportunity before they can become permanent.

  • I am on B12 injections for life because I have Hashimoto's. A lot of people who have hypothyroidism don't have enough acid in their stomach and are therefore unable to absorb B12. That's how it was explained to me by my Endo.

  • Thanks Pippa, I'll let my GP know and see what he does about it. Probably nothing!

You may also like...